"I became incredibly ill while using HRT. I came off of it after nine months; that was four months ago. I am not out of the woods yet, to put it mildly. I am an asthmatic and perhaps more sensitive to the HRT prescribed, particularly ever since taking Becotide. Some of my symptoms included indigestion, bloating, lethargy, extreme tension, and violent headaches. My heart thumped all day, particularly when I tried to move about. My chest wall tightened with pains down my arms, almost like a heart attack. Besides symptoms of panic, I was so ill I couldn't concentrate, or even watch anything on TV, particularly emotional scenes. Even the slightest row in Coronation Street would set me off. My doctor won't accept that I could still be adversely affected three weeks after stopping HRT and wants me to see a psychiatrist! I am uncertain what to do now. I feel that some tests should be made to make sure I am not going to suffer any permanent effects, and would like to be reassured that my body will return to normal and my blood pressure come down. I am getting herbal and homoeopathic help at present, which I am benefitting from. On top of everything, of course, my hot flushes have returned with a vengeance no doubt due to having been suppressed by the HRT. Maybe my story will be of use to other women, who like me have been brainwashed with the idea that HRT is wonderful!. K.C., London.
The last contact you should have with this doctor (and that is one of your first moves to change doctors), is to find out the name of the drug, the lot number and the manufacturer, and to write to them, detailing your reaction. This will be the beginning of a "paper file", should you suffer any permanent long term effects. Then you might contact Hammersmith Hospital, which has a record of being opposed to much drug gynaecological treatment, for a referral to another, more sympathetic doctor.As for allaying your symptoms, here is the response we've had to our request from some of the many alternative practitioners among our readers for alternative means of treating symptoms of the menopause. (Please bear in mind that we are only reporting what we have been told and cannot vouch for any remedies.)
"I have had some success recommending Confiance (Wassen International). The same company also makes Magnesium OK which is excellent for PMT.
"Both preparations contain multivitamins and magnesium, which regulates the actions of calcium, which is responsible for hot flushes. Confiance also contains boron, which stimulates the production of oestrogen. [Another reader sent in four articles about the beneficial effects of boron in preventing osteoporosis. editor.] Both preparations are available on NHS prescription or are modestly priced for self purchase. I also recommend a vitamin E supplement if needed." I.A., Sheffield.
"I have recently found CranioSacral Therapy to be remarkably rapid and effective in producing what, so far, appears to be long lasting relief. " J. P., Bridgend.
"Without a doubt the herbal medicines agnus castus combined with false unicorn will remove 80 per cent of problems in 80 per cent of patients." G.G. Bexhill-on-Sea.
"Here is the approach outlined by Judy Jacka (a well known Australian Naturopath) in A-Z of Natural Therapies which I have been able to adopt successfully for a number of women.
Iron phosphate for heavy periods.
Lymphatic cleansing herbs if there is a fibroid tendency.
Homoeopathy for hot flushes and general constitution.
Vitamin B complex and potassium phosphate for low energy.
Magnesium phosphate for palpitations.
Calcium phosphate for risk of osteoporosis." D.T., Forest Row.